Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Fast evaluation of the Gaunt coefficients

Author: Yu-lin Xu
Journal: Math. Comp. 65 (1996), 1601-1612
MSC (1991): Primary 78A45, 33C90, 81V80
MathSciNet review: 1361813
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Addition theorems for vector spherical harmonics require the determination of the Gaunt coefficients that appear in a linearization expansion of the product of two associated Legendre functions. This paper presents an algorithm for the efficient calculation of these coefficients through solving the most appropriate (lower triangular) linear system and derives all relevant recurrence relations needed in the calculation. This algorithm is also applicable to the calculation of the Clebsch-Gordan coefficients that are closely related to the Gaunt coefficients and are frequently encountered in the quantum theory of angular momentum. The new method described in this paper reduces the computing time to $\sim 1\%$, compared to the existing formulation that is widely used. This new method can be applied to the calculation of both low- and high-degree coefficients, while the existing formulation works well only for low degrees.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 78A45, 33C90, 81V80

Retrieve articles in all journals with MSC (1991): 78A45, 33C90, 81V80

Additional Information

Yu-lin Xu
Affiliation: Department of Astronomy, P.O. Box 112055, University of Florida, Gainesville, Florida 32611-2055

Keywords: Light scattering, Gaunt coefficients, Clebsch-Gordan coefficients, Legendre functions, computational method
Received by editor(s): March 31, 1995
Received by editor(s) in revised form: July 26, 1995
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society